Well, it's been a week. 7 full days since I started my first anti-depressant. Which I am still hesitant to announce to the "public" at large in my world. Which is duly ironic and amusing since I am posting all my business here for all the world to see. Anyway. I started Zoloft last weekend. Friday night to be exact. Around 7 ish. And hung out with my neighbors the rest of the night. I warned my neighbor that if I started acting "bizarre" to please tell me, since I might not realize I am. to which she replied "how will I be able to tell that it's different from normal?" Which, considering me, is an honest question. And we laughed about it. We also laughed about some of the other possible side effects. weight loss? BRING IT ON! Drowsiness? Well, I guess I'm taking this at night until i know otherwise! I read through the list, because that is what one is supposed to do. But I gave nary a thought to truly having a bad reaction to the medication. I never dreamt I would be the one in a hundred or more who actually had a rare and severe reaction.
WARNING TMI -
Unfortunate timing, but I also had my period over the weekend. Which ALWAYS makes me nauseous anyway. My metabolism spikes and my stomach goes all wonky and I have to be SUPER careful about eating enough and often enough and in the middle of the night or I get so hungry I'm actually nauseous, and then unable to eat at all. I have figured this out about myself.
So the nausea I felt on Saturday felt normal.
The ickiness I felt on Sunday felt normal.
I'm not sure what I thought on Monday. But I do know I went to work and worked the whole day.
Tuesday it occurred to me that something wasn't right.
I called the doctor. I explained that the medication was making me so nauseous I couldn't function. Their solution was to cut the pill in half and do half doses for a week while my body gets used to the medication. I was not quite coherent when i called and they told me that. So i didn't truly ponder it until after the fact. I thought that maybe if I took the pill in the morning it wouldn't make me so sick until evening and that way I could get through work. So I decided to skip Tuesday night's dose and take one Weds morning.
Then I realized Tuesday afternoon/evening, that the pill wasn't giving me an upset stomach. The medication in my blood stream was making me nauseous. Like nauseous. Like I woke up in the morning and was so hungry I was unable to eat. Followed very quickly by waves of nausea. A pain/rock in my upper abdomen. A ball at the back of my throat, right where your gag reflex hits you. And the sick feeling rolled over me repeatedly. Every few minutes. It was the closest I ever hope to get to Morning Sickness. Which officially created reason #28 not to have kids, ever.
Then Weds morning rolled around. For the 3rd day in a row I woke up, wide awake, at 6 am. Almost a full hour before my alarm. Ummm, no, i don't think so body/god/whatever! NOT getting up at 6. I got up, and crawled onto my couch since I 'felt' like I was half upright and maybe I wouldn't feel as sick as if I were truly flat.
And at 7:15 I called in sick to work.
I was so nauseous I could barely get off the couch. I dozed until almost noon.
Every morning. Especially Weds, thinking
I'd rather be depressed than live like this!!
And I decided, I was not ingesting a single granule more of that medication. I refuse. Not gonna happen. I went to work at 1:00 that day, and felt worn out the entire day. I felt like I was going to fall asleep at my desk!
And I recovered, slowly. In hindsight, each day was slightly less nausea than the one before. Each day lasted a little less than the one before. Monday and Tuesday are a complete and utter blur. Wednesday I was functionable by noon. Thursday I was functionable by 10ish. Today I was bouncing back between 8:30 and 9:00. Thank Gawd tomorrow is Saturday! So, even if I wake up at 6 am with some last vestiges of nausea, I can doze back off once it fades away.
Like I started this out saying. I never dreamt, in a 100 years, that I would be the one in a thousand who has a severe reaction to the medication. Never Dreamt.
And yesterday I called the Doc back. I left a message with the receptionist that I thought there might have been some confusion about my concern earlier in the week. I thought the nurse might have misunderstood my complaint. That the pill wasn't making my stomach upset, that the medication in my blood stream was making me so nauseous I couldn't function. I told her I'd had to call in sick to work the day before. She was very empathetic and told me she'd relay the message to the nurse.
This morning I got a call back, while I was at work. Which i also happened to miss. So I called them when I went to lunch. And the nurse seemed almost put out that I had quit taking the medication entirely. Almost annoyed with me for not taking their 'cut the pill in half' advice. Which, in turn, made me want to get rude with her. Which I did not. I held my peace and my tongue. I told her I would not ever ingest another one of those pills. Was Not Gonna Happen. Somehow I felt like she still wasn't understanding my differentiation between upset stomach and Nausea. Which was additionally annoying, considering SHE'S A NURSE! I asked that she inform the Doctor of this and find out two things. First and foremost, what is the next alternative, and an alternative which has a $4.00 generic at WalMart please. And secondly, do you happen to carry/have any samples that I could try a few before investing in an entire prescription to find out if I'm going to have a similar reaction.
They called me back at 5:05 to tell me they do not have any samples, but they have called a prescription for Celexa into Walmart for me. So i went to pick that up. Now I'm crazy nervous about starting another new one when i'm fairly certain the old one isn't quite out of my system and I had such a ridiculously B!A!D! reaction to the first one.
And, all of this is just my anecdotal explanation. I haven't even gotten into the whole spiritual battle I'm in now.
Did I truly pray enough?
Did i truly ask HIS advice?
Do I actually WANT His help?
Could this reaction be a punishment for not seeking his face instead of his hand?
Could it be nothing more than the enemy of my soul trying to stop me from having the Life of Abundance that He has promised?
If it's not a punishment, why won't he stop the nausea!?
If it's not the enemy, then why me???
ad nauseum (pun fully intended)
But even with all of that. I've made up my mind. And tonight, I decided 3 strikes and we're out. I start medication #2 tonight. If I have a ridiculous reaction to that one, I'll try a 3rd. If I have a 3rd ridiculous reaction, then I'm done. I'm off to therapy to see if that will help me by itself.
Because here is the thing. Last night I was on the phone with a friend and I realized I was humming. Not along to a song. Not to a song stuck in my head. Just humming. A non-tune. And I realized I can't remember the last time I hummed for no reason. And the friend I was on the phone with couldn't remember either. And we talk 2-3 times a week a minimum.
And I then hung out with my neighbors watching Will & Grace. And I felt light. Light, like I wasn't weighted down. Like everything wasn't ridiculously heavy and overly hard. I felt the same way at work yesterday afternoon. And today. So, I think the principle of an anti-depressant is what I need. The one I started with was just a bad start.
So, cheers for attempt #2!
p.s. Remember that weight loss side effect? I did somehow lose at least 4 pounds!! But that was probably because I ate one tiny meal a day for 3 days in a row. :)